Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS Wilmington, OH

July 22, 2003Fairfield County, Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 22, 2003, 2:44 PM EDT for Fairfield County, Franklin County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 2:44 PM EDT (18:44 UTC)
Expired
Jul 22, 2003, 3:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fairfield County, OH, Franklin County, OH

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS51 KILN 221844
SVRILN
OHC045-049-221930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...
  FAIRFIELD COUNTY IN OHIO...

* UNTIL 330 PM EDT...

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF GROVEPORT...OR ABOUT 4 MILES
  WEST OF PICKERINGTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BALTIMORE...
  BREMEN...
  LANCASTER...
  MILLERSPORT...
  PICKERINGTON...
  PLEASANTVILLE...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3963 8247 3981 8294 3999 8293 3997 8277
          3994 8276 3993 8245 3976 8239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:45 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 22, 10:45 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT TUE JUL 22 2003

UPR AIR PATTERN SHWS PERSISTENT STGF RDG OVR THE W WITH MEAN TROF
OVR THE GRTLKS AND OH VLY. S/WV DROPPING THRU BASE OF TROF TO PROVIDE
PVA TO THE AREA BTWN 18Z AND 00Z.

LATEST SFC MAP SHWS CDFNT FROM MFD TO NR ILN TO CVG. THIS FNTL
BNDRY WL CONT SAGGING SLOWLY SOUTH OF THE OHIO RIVER TDA. 12Z ILN
SOUNDING SHWS CAPE AROUND 900 J/KG. WITH SOME HEATING EXPECT MODERATE
INSTBY WITH AFTN CAPES UP TO 1500 J/KG.

XPCT BREAKS TO FILL IN WITH GOOD CU DVLPMNT TDA. WL CONT MSTLY CLDY
SKY COND FORECAST. XPCT SCTD SHWR/TSTM DVLPMNT TDA. WL MAKE ADJUSTMENT
TO POPS GOING MENTIONING AREAL COVERAGE. ENERGY BLOCK YIELDS A HI
IN THE UPPER 70S WITH A FAIR AMOUNT OF CLDS. WL CONT CURR TEMP FCST
OF MID 70S CNTRL AND N AND UPPER 70S S.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Jul 22, 7:10 AM EDT, 7 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
710 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE LOWER GREAT LAKES
AND OHIO VALLEY.  THIS WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT.  AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN ACROSS THE REGION ON
WEDNESDAY.  THIS WILL CONTINUE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.  SOME THUNDERSTORMS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 22, 2:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0224 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    TROY                      OH   WIND DAMAGE
07/21/03   MIAMI                          LARGE LIMBS DOWN

0802 AM    3 SE SIDNEY               OH   WIND DAMAGE
07/21/03   SHELBY                         1 TREE DOWN

0805 AM    BROOKVILLE                OH   WIND DAMAGE
07/21/03   MONTGOMERY                     LARGE LIMBS DOWN

BC

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.